I avoid drugs. Like I mean if I have a headache, I would rather get through the headache than take a Tylenol. My dermatologist knew to stop recommending additional prescriptions, because I wanted to avoid taking any additional oral mediation and kept refusing her suggestions, which she respected. We chose to treat my acne topically instead. However, I did agree to take the antibiotic minocycline (previously mentioned in the Diagnosis post), as I remember thinking, “This is just an antibiotic. You take these for any other type of infection. It’s not accutane or something else with equally known more significant side effects for treating acne.”

Well, my days of saying no to drugs is over. I am now on an intense drug therapy regime of high dose steroids. It has been stressed over and over how you want to reduce how long one is one steroids for, due to the side effects. They call them the “miracle drug”, however it can not be abused. So the plan for me is to take these drugs for the next four weeks. I will then see my lung specialist and assess how my body is responding to the treatment. Hopefully my improvement continues, and we can begin to reduce the dosage.

I know there will be those who disagree with my choice to take these drugs. Or question the risk/reward. And I will admit I asked Trisha if I should just take them without researching other possibilities. But the difference they have made in my health just in this last week, and my overpowering mindset to overcome, I know this is my path forward.

This is what I currently take daily, which is really a combination of the steroid, and then things to counteract the side effects of the steroid:

– prednisone (high dose steroid)
– septra (antibiotic 3 x a week to reduce the chance of infection due the immune suppressant from the steroid)
– calcium twice daily (steroid causes bone loss)
– vitamin D (to assist with calcium)
– multi-vitamin
– pantoloc (reduces acid reflux, as steroid will thin my stomach lining)
– Tylenol & Ibuprofen (3 – 4 times a day for surgery recovery pain control)

I bought a weekly pill case for am and pm doses to organize it all, as well as have set timers on my phone for reminders. I had all the time in the hospital to ensure I was on track each day with each dosage, but outside that routine now, I need that assistance.

So, why are these magical steroids so un-magical at the same time? Besides them not being the type of steroids to use for enhancing performance and I would get super jacked, here are the typical side effects and my experience to date.

– Puffy face = Yup. I feel I have this. And it is a huge lesson for me to let go of my vanity. Because I can breath. And bake cookies with my daughter. And did I mention I can now breath?
– Poor sleep = I do take longer to fall asleep now in the evening. And I wake up much earlier than I normally would. I really could sleep for 10 – 12 hours before, if I was on my own without Arrine. I was hoping my early waking was just the routine of the hospital, but once I have been home, I still wake around 7:30am, even having not fallen asleep until after midnight. I am in bed and tired for hours before that, I just can’t sleep. Arrine even said to me, “Mommy, you were out of bed when I woke up! And you are ALWAYS still in bed when I wake up and we stay in bed!” And this is true. I woke at 6:30am, lay in bed for an hour and finally rose at 7:30am. I also wake a number of times throughout the night, but before I attributed that to the pain medication wearing off, as I was no longer being woken during the night for it. So I do hope that as I recovery and feel less pain, the disrupted sleep will lesson.
– Increased weight gain and decreased metabolism = Huh. Well, defo since I have been home I eat all the time (but now with heartburn, which I have never had before). I am hoping it’s just the novelty of me being home and begin able to eat WHATEVER I WANT! But I really will need to be more conscious of this after I give myself a few more days of just eating. And eating. Actually, while in the hospital, they had me on a High Protein High Calorie diet, because I had lost 10 lbs in about 10 days. I have regained about 3 lbs, but I know that is all muscle mass I have lost. I can see how my body is different. And I can feel it. And I only want muscle back!!
– Mood changes or disrupted thinking = WHAT? Oh, leave me alone. Wait, no, don’t go!
– Thinning of the skin, weaker muscles = Gotta get pumping that iron again.
– Disruption of the body’s own ability to make cortisol = Cortisol is what the steroid is replicating, so my body can stop making it’s own, because the drug is doing it for me. This is why it is so important that I never stop taking the steroid, and the dosages will slowly be tapered off, to ensure it is done safely.
– Increased risk of developing stomach ulcers, diabetes, glaucoma, cataracts, hypertension and heart disease = Well, we can’t let any of these happen.
– Increased risk of developing serious infections = My world is now all about washing your hands like no bodies’ business, hand sanitizer, wipes and making people around me do the same. Don’t take it personally, but you are all dirty, dirty, germy peeps.
– Increased risk of developing osteoporosis and bone fractures = Hello calcium, my friend!

So those are the main ones. 🙂

I showed Arrine where I am keeping my pills, and explained why I was taking them all now. She showed me up with her pill safety already and we are good to go. She said she will not touch them because they can just make her sick. She only takes her probiotics in the fridge. So it’s good that we can share our pill popping together.

Drugs, drugs, drugs. Which are good? Which are bad?
Drugs, drugs, drugs. Ask your mom or ask your dad.

Or maybe your lung and rheumatologist specialists. They will probably know better.

Advertisements